E-ISSN 2149-9934
*
A Junctional Rhythm Caused by Administration of Intravenous Phenytoin
1 Department of Emergency Medicine, Mersin University School of Medicine, Mersin, Turkey  
JEMCR 2018; 9: 10-12
DOI: 10.5152/jemcr.2018.1977
Key Words: Bradyarrhythmias, phenytoin, cardiotoxicity
Abstract

Introduction: We present the case of a patient with symptomatic junctional rhythm caused by administration of intravenous phenytoin. However, bradycardia and hypotension are more commonly associated with rapid infusion of intravenous phenytoin. In our patient, the rate of intravenous phenytoin administration was <50 mg/min.

 

Case Report: A 79-year-old woman presented to the emergency department with altered mental status for 2 h and focal seizure. After phenytoin was intravenously infused over 45 min, junctional rhythm, unresponsiveness, and hypotension developed. Atropine, dopamine, and transcutaneous pacing were initiated. After the intervention, a normal sinus rhythm with a normal heart rate was maintained. The patient was admitted to the neurological intensive care unit.

 

 

Conclusion: Emergency physicians should monitor patients for possible arrhythmic effects of intravenous phenytoin therapy. In addition to geriatric patients and patients with a history of cardiac disease, there may be an increased risk of cardiotoxicity for phenytoin even at the recommended dose and infusion rate in patients with end-stage renal disease.

 

 

Cite this article as: Akbaydoğan Dündar G, Toker İ, Narcı H, Ayrık C. A Junctional Rhythm Caused by Administration of Intravenous Phenytoin. J Emerg Med Case Rep 2018; 9: 10-2.

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2018 Emergency Medicine Physicians Association of Turkey | Latest Update: 16.07.2018